Akathisia is a common extrapyramidal side effect.
It is distinct in being defined by subjective as well as objective features, more often affecting the lower extremities, remaining a problem even with second generation antipsychotics, and being less responsive to treatment.
Subjectively, patients complain of inner tension, restlessness, anxiety, urge to move and inability to sit still, and drawing sensations in the legs. Observable motor features are complex, semi-purposeful and repetitive, including foot shuffling or tapping, shifting of weight, rocking, pacing incessantly and even running. Although the severity of these sensations varies with stress and arousal, they can become intolerable and have been associated with violence and suicide.
Acute drug-induced akathisia must be distinguished from tardive akathisia, neurodegenerative conditions, and drug intoxication and withdrawal states. Restlessness can be observed with other medications including serotonin uptake inhibitors, calcium channel blockers, antiemetics, antivertigo agents or sedatives.
Close observation for early signs is the best preventive measure. Once developed, akathisia should prompt reassessment of antipsychotic therapy, with reduction in dosage, discontinuation, or switching to a less potent dopamine antagonist.
Akathisia should resolve after drug discontinuation, but could temporarily worsen or persist in withdrawal or tardive forms.
See reference for details.
Adapted from Caroff NS et al. Movement disorders induced by antipsychotic drugs. Neurol Clin. 2011 Feb; 29(1): 127–viii. Internet. Accessed on May 16, 2016.